Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 83, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2017, 1:42 PM EDT for Monroe County, Indiana. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2017, 1:42 PM EDT (17:42 UTC)
- Expired
- May 19, 2017, 2:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Monroe County, IN
The radar
The Indianapolis radar (KIND), 63 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 1:50 PM EDT | HAIL 1 | 1 Wnw Indiana Universit, IN | |
| May 19, 1:52 PM EDT | HAIL 1 | Ellettsville, IN | |
| May 19, 2:00 PM EDT | HAIL 2 | 1 Nw Indiana University, IN | REPORTED AT W 17TH STREET BLOOMINGTON, IN. RECEIVED VIA FACEBOOK. |
| May 19, 2:07 PM EDT | HAIL 0.5 | 1 Se Whitehall, IN | |
| May 19, 2:14 PM EDT | HAIL 0.75 | 1 Sse Whitehall, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
833
WUUS53 KIND 191742
SVRIND
INC105-191815-
/O.NEW.KIND.SV.W.0083.170519T1742Z-170519T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
142 PM EDT FRI MAY 19 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Central Monroe County in south central Indiana...
* Until 215 PM EDT.
* At 141 PM EDT, a severe thunderstorm was located near Bloomington,
moving northeast at 45 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Bloomington, Ellettsville, Indiana University, Unionville and
Whitehall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3911 8668 3921 8668 3932 8659 3933 8640
3916 8639 3909 8665
TIME...MOT...LOC 1741Z 240DEG 48KT 3922 8662
HAIL...1.25IN
WIND...<50MPH
$$
JK1 follow-up statement
692
WWUS53 KIND 191755
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
155 PM EDT FRI MAY 19 2017
INC105-191815-
/O.CON.KIND.SV.W.0083.000000T0000Z-170519T1815Z/
Monroe IN-
155 PM EDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR CENTRAL MONROE COUNTY...
At 154 PM EDT, a severe thunderstorm was located 7 miles south of
Martinsville, or 11 miles northeast of Bloomington, moving northeast
at 45 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated. At 152 PM golf ball sized hail was
reported at Ellettsville.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Bloomington, Ellettsville, Indiana University, Unionville and
Whitehall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3911 8668 3921 8668 3932 8659 3933 8640
3916 8639 3909 8665
TIME...MOT...LOC 1754Z 240DEG 48KT 3931 8642
HAIL...1.75IN
WIND...<50MPH
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:56 PM EDT, 46 minutes earlier.
Area forecast discussion, May 19, 12:56 PM EDT, 46 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1256 PM EDT Fri May 19 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 319 AM EDT Fri May 19 2017 An active weather pattern will be in place over central Indiana for the next seven days, with a stalled frontal system keeping chances for showers and thunderstorms over the area through much of the period. && .NEAR TERM /Today/... Issued at 1238 PM EDT Fri May 19 2017 Updated the Hazardous Weather Outlook and Weather Story as the new Day1 SPC Severe Weather Outlook pulled the Slight Risk from our northern and western counties. Should see a break after the area of thunderstorms across west central Indiana and ahead of an upper disturbance moves east of the area after 3 pm. Previous discussion follows... Issued at 924 AM EDT Fri May 19 2017 Raised pops to likely near and northwest of a Sullivan to Indianapolis to Fishers line as east central Illinois broken line of thunderstorms has held together and should continue to do so despite what the High Resolution Rapid Refresh was showing. Previous discussion follows... Issued at 627 AM EDT Fri May 19 2017 Updated morning forecast to increase pops across northwest counties and wherever hadn't already changed wording to coverage. Based on short range consensus also increased pops across the area during the entire morning, but still have a few hours of lower pops across the southern and southeastern counties this morning. Previous discussion follows... Forecast focus is on timing of precipitation/thunder chances across central Indiana. Unfortunately short term hi res guidance shows decent differences in timing and placement of showers and storms today and that makes for a lower than average confidence forecast. However indications are that there will be a bit of a lull during the early morning hours before convective activity picks back up during the afternoon. There is a slight risk of severe storms across the southwestern counties with marginal risk elsewhere. Forecast models show good instability by the afternoon as better upper forcing arrives but shear will be marginal, with the exception of low level shear in the vicinity of the front. With the stalled front projected to shift north again as a warm front, think warmer overall temperatures are necessary, and a guidance consensus served this purpose well. && .SHORT TERM /Tonight through Sunday night/... Issued at 319 AM EDT Fri May 19 2017 An upper low over the intermountain west will move northeast through nebraska and into the Great Lakes region through the short term. This will eject shortwaves through the main upper trough toward central Indiana. These will interact with a stalled surface front (trapped between the aforementioned upper low and a ridge of high pressure over the eastern U.S.) to produce chances for showers and thunderstorms throughout the short term. Timing of individual waves is variable in the various forecast models making nailing down a specific wet vs. dry time difficult. At this point the best forcing appears to be associated with the cold frontal passage Saturday night. Models indicate good instability for Saturday/Saturday night. While bulk shear isn't that impressive, there should be some low level shear induced by the front. Just about the entire area is in a slight risk for severe weather, and think the best timing for this to occur would be late Saturday afternoon into Saturday night. Temperatures will be highly dependent on whether or not any of these days is a wash out. Given the model variability would rather choose a middle of the road solution and this produces highs in the 70s to lower 80s and lows in the upper 50s to 60s. && .LONG TERM (Monday through Thursday)... Issued at 330 AM EDT Fri May 19 2017 It will be cool and wet most of the long term period as a closed upper low over the upper midwest Monday moves towards Indiana and deepens. The one exception will be Monday which will be mostly dry as a weak ridge of high pressure moves east across the Ohio valley. This will be followed by an area of low pressure and cold front which will push across our region Tuesday. Finally another ridge of high pressure will build into the southern U.S. late day 7 and dry and weather and slightly warmer temperatures will probably return late next week after day 7. Stayed close to model initialized temperatures and POPS most periods. Although I would not be surprised if some areas could end up dry again by Thursday. && .AVIATION (Discussion for 191800Z TAFs)... Issued at 1257 PM EDT Fri May 19 2017 Expect rapid changes in flight conditions. VFR should mostly prevail. However there will be an almost continual risk of thunderstorms caused by warm humid air and a nearly stationary front over Indiana. Storms could produce brief LIFR in heavy rain as well as gusty winds. Timing is uncertain. VCTS will be used in the TAFs to denote periods of higher risk. Expect TAF amendments for storms in TEMPO groups as forecast confidence allows. Winds of less than 10 knots will gradually veer from northeast to southeast. Higher gusts are possible near storms. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CP NEAR TERM...CP/MK SHORT TERM...CP LONG TERM....JH AVIATION...JK
Hazardous weather outlook, May 19, 12:29 PM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 1229 PM EDT Fri May 19 2017 INZ021-028>031-035>049-051>057-060>065-067>072-201000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 1229 PM EDT Fri May 19 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Scattered thunderstorms will occur today and tonight. In addition, there is a slight risk of severe thunderstorms mainly this afternoon over mainly southeastern parts of central Indiana and a marginal risk elsewhere. Large hail and damaging winds will be the main threat. Hazards: Lightning...Damaging winds and large hail. Timing: Most likely this afternoon. Discussion: A stationary front will be drapped across south central Indiana this afternoon and tonight as low pressure moves into the middle Mississippi valley. A warm, moist and unstable atmosphere will interact with the front and upper disturbances and result in scattered thunderstorms. Some of them could be strong or severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Strong Thunderstorms are possible again Saturday along with a slight risk of severe weather. Damaging winds...large hail and heavy rainfall will be the main threat. In addition there is a slight chance of thunderstorms over eastern sections Sunday and again some areas Tuesday and Thursday. Except for Saturday...no other outbreaks of severe weather are expected. Discussion: Low pressure will move into the great lakes and a cold front will move across Indiana Saturday night. A closed upper low over the upper midwest Monday will move to Indiana by the middle of next week bringing cooler than normal temperatures and unsettled weather at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and again Saturday afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 19, 10:32 AM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1032 AM EDT FRI MAY 19 2017
INZ053-061-191515-
Owen IN-Greene IN-
1032 AM EDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OWEN AND NORTHERN GREENE
COUNTIES UNTIL 1115 AM EDT...
At 1031 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bloomfield, or 27 miles west of Bloomington,
moving northeast at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Bloomfield, Spencer, Worthington, Switz City, Solsberry, McCormicks
Creek State Park and Freedom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3917 8706 3921 8705 3931 8672 3897 8669
3902 8705 3917 8717
TIME...MOT...LOC 1431Z 240DEG 49KT 3914 8702
JKSpecial weather statement, May 19, 11:06 AM EDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service Indianapolis IN 1106 AM EDT FRI MAY 19 2017 INZ053-054-062-191545- Owen IN-Morgan IN-Monroe IN- 1106 AM EDT FRI MAY 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE... SOUTHWESTERN MORGAN AND EASTERN OWEN COUNTIES UNTIL 1145 AM EDT... At 1105 AM EDT, Doppler radar was tracking a strong thunderstorm over Spencer, or 15 miles northwest of Bloomington, moving northeast at 45 mph. Dime size hail will be possible with this storm. Locations impacted include... Spencer, Ellettsville, Gosport, Paragon, Stinesville and McCormicks Creek State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3919 8677 3935 8688 3954 8650 3928 8641 TIME...MOT...LOC 1505Z 240DEG 49KT 3932 8674 JK
Special weather statement, May 19, 12:54 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1254 PM EDT FRI MAY 19 2017
INZ063-064-191745-
Brown IN-Bartholomew IN-
1254 PM EDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARTHOLOMEW AND
NORTHEASTERN BROWN COUNTIES UNTIL 145 PM EDT...
At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Columbus, moving northeast at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Columbus, Nashville, Clifford, Waymansville, Stone Head, Gnaw Bone
and Taylorsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3905 8608 3905 8610 3925 8633 3934 8587
3910 8587 3903 8603
TIME...MOT...LOC 1653Z 240DEG 48KT 3914 8604
JKLocal storm report, May 19, 1:32 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
132 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL FREEDOM 39.21N 86.87W
05/19/2017 E1.00 INCH OWEN IN FIRE DEPT/RESCUE
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:32 AM EDT | Special Weather Statement | IND | Greene | 43 min |
| May 19, 11:06 AM EDT | Special Weather Statement | IND | Owen | 39 min |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Greene, Monroe, Owen | 35 hr |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 7 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 7 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 9 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 9 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Carroll, Tippecanoe, White | 63 hr |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 12 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 13 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 14 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 10 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Sullivan, Vigo | 14 days |
| May 19, 12:10 PM EDT | River Flood Warning | IND | Tippecanoe | 4 days |
| May 19, 12:54 PM EDT | Special Weather Statement | IND | Bartholomew, Brown | 51 min |
| May 19, 1:18 PM EDT | Severe Thunderstorm Warning | IND | Monroe, Owen | 42 min |
| May 19, 2:10 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 35 min |
| May 19, 2:12 PM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe | 48 min |
| May 19, 2:39 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 36 min |
| May 19, 2:39 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jennings | 36 min |
| May 19, 3:45 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 30 min |
| May 19, 4:19 PM EDT | Special Weather Statement | IND | Jackson | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.